Nivolumab is an immune checkpoint inhibitor that is used in the treatment of a variety of cancers in the adjuvant or metastatic setting. Adverse effects include non-specific activation of T cells, leading to immune-related adverse events in downstream organs. We present a case of a 36-year-old man with unresectable oropharyngeal squamous cell carcinoma who developed nivolumab-induced rheumatoid arthritis. As immune checkpoint inhibitor use is becoming widespread in the medical oncology domain, the purpose of this case report is to increase awareness of an increasingly common cause of rheumatic disease and to alert clinicians to consider immunotherapy in their differential diagnosis of polyarthritis. This case also highlights the importance of working in an interdisciplinary manner to enhance cancer care for the patient as well as to increase awareness of the potential adverse effects of immunotherapy in patients with cancer.
- cancer intervention
- medical management
- unwanted effects/adverse reactions
- drugs: musculoskeletal and joint diseases
Statistics from Altmetric.com
Contributors TSHK and MJB contributed to the conception and design of this manuscript. TSHK contributed to the writing of this manuscript. Both authors contributed to the final revision of this manuscript. This final manuscript has been seen and approved by all the authors.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Disclaimer The study has been given necessary attention to ensure the integrity of the work.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.